Acetaminophen (Tylenol) Linked to Asthma in TeensFriday, June 15, 2012 - 20:46
Teens who regularly use the popular over-the-counter drug acetaminophen (called paracetamol in the U.K. (brand name Tylenol) may be more than twice as likely to develop asthma as those who don’t, suggests a large international study. Even yearly use of the medication was linked to a 50 percent increase in the development of asthma symptoms. Other symptoms of allergic reactions, including eczema, eye and sinus irritations, were also linked to acetaminophen use.
The report was part of the International Study of Asthma and Allergies in Childhood (ISAAC). Researchers questioned more than 322,000 13- and 14 year old children living in 50 countries about their use of acetaminophen and their asthma, eczema and allergy symptoms. They found a significant association between acetaminophen use and risk of asthma and eczema. For teens who used the drug about once a year, the risk of asthma was 43 percent higher than among non-users; teens who used the drug monthly had 2.51 times the risk of non-users. Similarly, the risk of allergic nasal congestion was 38 percent higher for yearly users and 2.39 times as great for monthly users compared to non-users. For eczema, the relative risks were 31 percent and 99 percent respectively.
“This study has identified that the reported use of acetaminophen in 13- and 14 year old adolescent children was associated with an exposure-dependent increased risk of asthma symptoms,” said study lead author Richard Beasley, M.D., professor of medicine, at the Medical Research Institute of New Zealand. These results were reported on the American Thoracic Society’s web site on August 13, ahead of the print edition of the American Journal of Respiratory and Critical Care Medicine.
However, Beasley cautioned, the study has several limitations. Most notably, the cross- sectional study design means that it’s impossible to tell whether acetaminophen actually caused the higher rates of asthma and other problems in users, or if the two were linked for other reasons. In a cross-sectional study, disease and exposure status are measured in a given population at a particular time, providing a "snapshot" of the frequency and characteristics of the disease. Because exposure and disease status are measured at the same point in time, it’s impossible to tell whether the exposure came before or after the disease. Thus, cause and effect relationships are not certain.
Despite this and other limitations, the study adds to a growing body of research that suggests that acetaminophen use may indeed be linked with asthma. For instance, the authors of a systematic review and metaanalysis (a “study of studies”) published in Chest in November 2009 found that “The results of our review are consistent with an increase in the risk of asthma and wheezing in both children and adults exposed to acetaminophen.” Beaseley’s team also cites other studies that suggest even more explicitly that acetaminophen use actually causes asthma. In one, a small study in Ethiopia, researchers found that acetaminophen use preceded development of asthma symptoms, strongly suggesting causality; in the other, U.S. researchers tracked children who used acetaminophen or ibuprofen after a febrile illness. Children in the acetaminophen group were more likely to visit a doctor for asthma afterwards.
Beaseley’s team said there may be several explanations for how acetaminophen might increase risk of asthma and allergy. Acetaminophen may cause systemic inflammation, leading to stronger allergic immune responses. In addition, acetaminophen may suppress the immune response to and prolong illness from rhinovirus infections, which are a common cause of severe asthma attacks during childhood.
Based on the ISAAC results, Dr. Beasley and colleagues concluded that many cases of asthma might be avoided if teens stopped using acetaminophen. The researchers called for additional studies, specifically randomized controlled trials to investigate this relationship further and to guide the use of antipyretics, not only in children but in pregnancy and adult life.